iOS app Android app More

Featuring fresh takes and real-time analysis from HuffPost's signature lineup of contributors
Judith J. Wurtman, PhD

GET UPDATES FROM Judith J. Wurtman, PhD
 

Is Antidepressant Therapy the Perfect Storm for Weight Gain?

Posted: 06/13/2012 1:05 pm

Weight gain is listed among the side effects commonly experienced among patients on antidepressants. This is a particularly unhappy side effect, as the sometime substantial weight gain may decrease self-esteem, self-confidence and make formerly-thin individuals suddenly obese. Weight gain may start soon after starting on the antidepressant and may last as long as the medication is taken.

There is no mystery as to the cause of the antidepressant-associated weight gain. There are two reasons: overeating and under-exercising. The overeating may be caused by the antidepressant acting on neurotransmitters, brain chemicals, to stimulate hunger and/or by inhibiting serotonin, the neurotransmitter that turns off appetite. Patients experiencing an antidepressant change in appetite claim to feel the need to eat constantly. "As soon as I finish eating a meal, I look around to see what I can eat as a snack." This statement, from someone on antidepressants who came to see us for weight loss help, is typical. A sense of satisfaction or satiety from eating is absent. It is as if such individuals were thirsty but no matter how much water they drink, their thirst never goes away. "I never feel full, even though my stomach can't hold another bite of food," is another description of this continual need to eat.

Increasing calorie intake certainly can account for the weight gain on antidepressants and their first cousins, the mood stabilizers. But there is another side effect, almost as potent, that can cause weight to increase, and that is fatigue. We all know about fatigue; anyone who has had the flu or surgery or days of too little sleep is familiar with the feeling of being weighted down, arms and legs moving like molasses, foggy brain, heavy eyelids and inertia. For most of us, this extreme tiredness passes, and we recover energy, enthusiasm and the ability to keep our eyes opened during daylight hours. But what if you were taking a medication every day whose side effect was exhaustion? What if all you wanted to do was to sleep, and carrying out the tasks of everyday living seemed simply too tiring? Many who are on the commonly-prescribed SSRIs or serotonin reuptake inhibitors such as Prozac, Lexapro, Effexor and others, complain that they barely are able to move because they are so tired. To be sure, this side effect does pass in a few months for most and if it doesn't, a physicians will usually switch their patient to a less-fatiguing drug.

A predictable consequence to this medication-induced fatigue is underutilization of calories and weight gain. If one has the energy level of a 200-year-old tortoise who may move a few hundred yards each day, the body is using fewer calories than it did when physical activity was normal.

The situation is really a catch-22. Depression itself is physically and mentally debilitating and can cause intense emotional pain. Treatment is called for, and many of the drugs used for depression and/or bipolar disorder (cycling from mania to depression) are effective in restoring a stable emotional state and removing the physical symptoms. But the overeating and fatigue that accompany many of these drugs can lead to long-term changes in weight that bring about their own feelings of despair and depression.

The obvious solution is for psychiatrists and others prescribing these medications to have a well-developed program to minimize the overeating and overcome the fatigue. But even if such programs exist, they are not common, and so the burden of dealing with these side effects falls on the patients. The good news is that controlling the overeating and returning again to pre-medication control over portion size, snacking frequency and cravings can be achieved. The key to such control is empowering the appetite-control function of serotonin to shut off the ravenous appetite and subsequent overeating. This can be accomplished by a scheduled consumption of low- or fat-free carbohydrate, whose consumption leads to an increase in the level and activity of serotonin. (Details are available in The Serotonin Power Diet.)

However, battling the drug-induced exhaustion is not so easy because of the difficulty in exercising when one's body feels sluggish and unresponsive. Paradoxically, physical activity will actually relieve the tiredness, probably because of increased blood flow and oxygen delivery to the brain as well as the other organs. The question is how to get over the exhaustion barrier?

Here is where the physician should intervene. Instructions given to the patient about dosing schedule and information about drug side effects should include a "prescription" for exercise and follow-up visits to the physician should reinforce this advice.

But someone has to help the patient carry out this advice. Friends, family members, even professional trainers should be engaged to cajole, plead, nag, force, bribe or trick the patient into moving. A person who barely has the energy to push the remote to change television channels is not going to race off to the gym for a spin class or 30 minutes on the elliptical machine. The key is to find some type of physical activity that is also entertaining or enticing: walking around a mall, visiting a new exhibition at a local museum, going to a botanical garden show, strolling around a flea market, or walking up and down stairs at a local open house are some possibilities. Friends, colleagues, or fellow dog walkers might set up a buddy system of walking and chatting to make exercise a social occasion. Most important, however, is convincing the medicated, exhausted friend or relative that the physical activity will leave him or her feeling more energetic.

What should not be forgotten is that the patient is taking the medication to be restored to a fuller, more enjoyable life. To emerge after many weeks of antidepressant therapy with the depression lessened but with an obese body, compromised cardiovascular endurance and weaker muscles is incompatible with the better quality of life sought by the patient. These small dietary and exercise interventions must be incorporated into the treatment to make sure the patient's goal is realized.

For more by Judith J. Wurtman, PhD, click here.

For more on mental health, click here.

 

Follow Judith J. Wurtman, PhD on Twitter: www.twitter.com/stopmed_wt_gain

FOLLOW HEALTHY LIVING